Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2019, 7:36 PM CDT for Grant County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2019, 7:36 PM CDT (00:36 UTC)
- Expired
- Apr 17, 2019, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:47 PM CDT | HAIL 1 | 3 Ne Tennyson, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted.
487
WUUS53 KARX 180036
SVRARX
WIC043-180115-
/O.NEW.KARX.SV.W.0001.190418T0036Z-190418T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
736 PM CDT Wed Apr 17 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until 815 PM CDT.
* At 735 PM CDT, a severe thunderstorm was located near Dickeyville,
or 11 miles south of Lancaster, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. This storm has a history of producing
quarter sized hail.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Dickeyville around 740 PM CDT.
Platteville around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Big H
Campground, Potosi, Cornelia, Rockville, Platteville Airport, Big
Patch and Tennyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 9070 4264 9073 4266 9083 4268 9089
4281 9043 4263 9043 4261 9069
TIME...MOT...LOC 0035Z 256DEG 41KT 4268 9070
HAIL...1.00IN
WIND...<50MPH
$$
CA2 follow-up statements
945
WWUS53 KARX 180058
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Wed Apr 17 2019
WIC043-180115-
/O.CON.KARX.SV.W.0001.000000T0000Z-190418T0115Z/
Grant WI-
758 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 757 PM CDT, a severe thunderstorm was located over Belmont, or
near Platteville, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 747 PM CDT, trained spotters
reported quarter sized hail 2 miles east of Rockville.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Rockville, Platteville Airport, Big Patch and Cornelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9043 4263 9043 4263 9065 4274 9069
TIME...MOT...LOC 0057Z 256DEG 41KT 4274 9036
HAIL...1.00IN
WIND...<50MPH
$$
CA418
WWUS53 KARX 180108
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
808 PM CDT Wed Apr 17 2019
WIC043-180118-
/O.EXP.KARX.SV.W.0001.000000T0000Z-190418T0115Z/
Grant WI-
808 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4281 9043 4263 9043 4263 9065 4274 9069
TIME...MOT...LOC 0108Z 256DEG 41KT 4277 9021
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:15 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 17, 6:15 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 615 PM CDT Wed Apr 17 2019 .SHORT TERM...(This evening through Thursday) Issued at 254 PM CDT Wed Apr 17 2019 There remains a small threat for a strong to severe storm early this evening across portions of northeast Iowa into southwest Wisconsin. The area of low pressure is still expected to track northeast into northern Wisconsin this evening. This should allow the warm sector to briefly advance north into parts of the region with dew points quickly climbing into the upper 50s to lower 60s creating surface based CAPEs of 500 to 1000 J/kg. Ample 0-3km shear, up to 40 knots, will reside over the warm sector with about 20 to 25 knots of this in the 0-1 km layer. If any storms can become rooted in the boundary layer, they could produce a brief tornado. However, forecast soundings from several runs of the RAP suggest there is a very short 1 to 2 hour window where the cap might erode long enough for the storms to become surface based. Even if they do, the CAPE profile still does not all that favorable being very skinny and suggesting the updrafts may not be strong enough to survive for very long. Overall, this continues to be a very marginal severe weather threat but one that will have to monitored until the cold front moves through early this evening. Once the low goes by the area, low level cyclonic flow will set up for Thursday. This combined with the main upper level trough could be enough to generate some shower across parts of the region and have kept in some small rain chances for that. .LONG TERM...(Thursday night through Wednesday) Issued at 254 PM CDT Wed Apr 17 2019 The 17.12z GFS/ECMWF/NAM are in decent agreement in digging upper level trough over the Ohio River Valley Thursday night into Friday and closes off upper level low over the southeast United States Friday night into Saturday. The eastern part of the forecast area remains on the western periphery of the upper level trough and produces a small chance of rain showers across southwest/central Wisconsin Thursday night. Then...upper level ridge builds into the Northern Plains States/Upper Midwest Friday into Saturday. Subsidence underneath ridge will provide dry weather across the forecast area. Cooler temperatures filter into the Upper Midwest briefly behind upper level trough with low temperatures falling into the 30s Thursday night across the forecast area. Warmer air advects into the forecast area Friday/Saturday...with the 17.12z GFS/NAM/ECMWF showing plus 12 to plus 17 degrees celsius at 925mb by 00z Sunday. High temperatures should climb into the 60s and possibly into the lower 70s in a few locations Saturday. Main forecast concerns Saturday night into Wednesday are precipitation chances through the period. The 17.12z GFS/ECMWF/GEM suggest overall pattern becomes west to east zonal flow over the northern tier United States. The deterministic models are not in agreement in the strength of each piece of energy embedded in the west to east zonal flow aloft. This will have impacts on timing of precipitation chances and how widespread the showers or rain will be across the area through the period. Temperatures through the period will be near normal...with highs climbing into the middle 50s to middle 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 615 PM CDT Wed Apr 17 2019 Cigs: low saturation slated to hold fast across the region through most of THU with satellite imagery showing expansive cloud shield through the northern plains. Should see minor improvement in heights through the TAF period, but probably not VFR until it scatters out - more likely Thu evening. WX/vsby: shra/ts likely cleared east of KRST around 00z, lingering at KLSE til 02-03z. Not anticipating any br/fg post the showers as winds pick up, sfc Tds start to dry out with cold front pushing east. Winds: direction will quickly swing northwest/north by 00-02z with passage of a cold front. Periodic gusts through the period. Should see some slackening by Thu evening with approach of weak high pressure. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Rieck
Hazardous weather outlook, Apr 17, 3:49 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 349 AM CDT Wed Apr 17 2019 IAZ010-011-019-029-030-WIZ053>055-061-181100- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford- Richland-Grant- 349 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest into western Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Scattered thunderstorms are expected this afternoon and evening. A few of the storms later this afternoon and early this evening could be strong to severe, with risks for lightning, large hail and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding will continue along portions of the Mississippi River, with water levels gradually falling through the weekend. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed between roughly 4 and 8 PM. Reports of heavy rainfall would be appreciated today and tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 181100- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Juneau-Adams- 349 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River, with minor flooding along portions of the tributary rivers in western and central Wisconsin. Scattered thunderstorms are expected this afternoon and evening. A few of the storms later this afternoon and early this evening could be strong, with risks for lightning, small hail and locally heavy rains. Should heavy rain become widespread, additional flooding could result, especially in portions of western into north-central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding will continue along portions of the Mississippi River, with water levels gradually falling through the weekend. .SPOTTER INFORMATION STATEMENT... Reports of heavy rainfall would be appreciated today and tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/Shea
In the hours before
Special weather statement, Apr 17, 4:38 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service La Crosse WI 438 PM CDT Wed Apr 17 2019 IAZ008>010-018-019-029-172330- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, and Oelwein 438 PM CDT Wed Apr 17 2019 ...Strong Storms Late This Afternoon... A cluster of thunderstorms will track northeast across the area through late afternoon hours. The stronger storms will produce wind gusts of 40 to 50 mph. Small hail is also possible. Move indoors when storms approach.
Special weather statement, Apr 17, 5:20 PM CDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service La Crosse WI 520 PM CDT Wed Apr 17 2019 IAZ010-011-029-030-WIZ054-055-061-180000- Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 520 PM CDT Wed Apr 17 2019 ...Strong Storms Into Early Evening... A cluster of thunderstorms will track east northeast across the area through 7 pm. The stronger storms will produce wind gusts of 40 to 50 mph. Small hail is also possible. Move indoors when storms approach.
Special weather statement, Apr 17, 7:10 PM CDT, 26 minutes before
Special Weather Statement National Weather Service La Crosse WI 710 PM CDT Wed Apr 17 2019 WIZ061-180115- Grant- Including the city of Platteville 710 PM CDT Wed Apr 17 2019 ...Strong Storms Exiting East... A cluster of thunderstorms will track east northeast across the area through 8 pm. The stronger storms will produce wind gusts up to 40 mph. Small hail is also possible. Move indoors when storms approach.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:29 PM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 5 days |
| Apr 17, 9:36 PM CDT | River Flood Warning | ARX | Pepin | 21 days |
| Apr 17, 9:51 PM CDT | River Flood Warning | ARX | Clark | 23 hr |
| Apr 17, 11:06 PM CDT | Areal Flood Warning | ARX | Clark, Jackson | 24 hr |
| Apr 18, 12:19 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 21 days |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.